Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Colonoscopy
Oct 2, 2000

Can Hemmoroids cause blood in your stool? I had a colonoscopy in 1997 and all they could come up with is Irritable Bowel Syndrome. Now its 3 years later and the blood in my stool is back, I notice its mostly when I strain. My internist said he doesn't think its serious since I'm 25 and in basically good health, but he would leave it up to me whether or not to have another colonoscopy. I'm really confused and frustrated, please help me.

Response from Dr. Feinberg

Hemorrhoids do indeed cause blood in your stool, especially if you are straining when you go to the bathroom. Your internist should be qualified to diagnose hemorrhoids, which can be external and/or internal. The internal ones can be felt by examination or seen with an anoscope, a simple plastic devise that is inserted a couple of inches into the rectum. Irritable bowel syndrome has symptoms besides blood in the stool, such as cramps, bloating, pencil-thin stools, etc.

You can try over-the-counter hemorrhoidal suppositories (although I think the prescription strength ones work better), and see if that clears up your problem. Alternatively, you can see a GI doctor or a colorectal surgeon if your internist is not interested in examining you. In addition, you should try not to strain. It is usually helpful if you increase the amount of fiber in your diet, use fiber laxative tablets or stool softener (docusate sodium is about $3 for 100) or a Metamucil-type preparation. Any or all of these should make it easier to have a bowel movement without straining.


Previous
Taking a med break
Next
Deep lung crackling

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement